Louisiana, 2021

Funnel Cloud in Louisiana, July 15, 2021

July 15, 2021 · NWS LCH · 1 event in 1 county or zone

As thunderstorm outflow boundaries collided a funnel cloud developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As thunderstorm outflow boundaries collided a funnel cloud developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 15, 3:04 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 15, 3:04 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
404 PM CDT Thu Jul 15 2021

.SHORT TERM [Tonight through Saturday]...

Notable increase in diurnal convective coverage today versus
yesterday amid a relatively higher PW airmass as depicted on the
morning KLCH RAOB which showed precipitable water has once again
climbed above 2 inches. Bulk of the activity tied to the sea
breeze is in the process of lifting north of the area, but there
is still scattered convection continuing/developing farther south.
Most of the convection will wane prior to sunset, but at least
some small PoPs were retained into mid evening or so.

I really wish I could write something a little different than I
have over the past few days, but frankly the pattern just is not
going to change much in the near term, with the region remaining
on the western flank of a low to mid level western Atlantic ridge
underneath a persistent weakness/trof axis aloft. With the very
moist airmass in place and expected to remain so (GFS progs show
PWAT staying generally AOA 2 inches for the next couple of days),
convection will continue to initiate mid to late morning along the
sea-breeze and near the coast, with subsequent development/movement
farther inland by afternoon.

High temperatures will continue to be moderated a little below
seasonal normals by the convective activity, reaching the upper
80s to around 90 each afternoon. Morning lows in the lower to mid
70s are expected.

13

.LONG TERM [Sunday through Thursday]...

Very little change in the long term forecast as we look to remain
within a wet pattern through the next several days. The forecast
period starts off like the last several have, with a slight weakness
aloft, southeasterly flow, and  scattered showers and thunderstorms
expected. On Sunday, a diurnally driven pattern of convection
initializing through the morning, peaking in coverage in the
afternoon, and tapering off in the evening is once again expected.

Things become a bit more interesting as we head into the new week,
as an elongated upper trough is progged to dig southward across the
eastern CONUS. The digging trough will bring an uptick in rain
chances beginning Monday and continuing into the mid-week, mainly
resulting in less of a diurnally driven pattern than we've been
experiencing. The trough will attempt to slide a front into the MS
Valley on Tuesday, with the boundary expected to stall somewhere
north of the I-10 corridor. The nearby boundary will provide an
additional focus for shower and thunderstorm initiation, which will
help to increase rain chances a bit more through the midweek. Better
rain coverage and more cloud cover will keep temps slightly below
seasonal norms, with highs in the upper 80s to near 90 expected Mon
through Wed. By Thursday, models begin to break down the trough and
build a ridge across the Gulf Coast in its place. There is still
plenty of time for this to change, but if it pans out it could mean
a return of some drier weather for the end of the week.

17

&&

.MARINE...
A light to moderate onshore flow will prevail through the
forecast period. Scattered showers and thunderstorms possible
each day through early next week. Locally higher winds and seas
are possible in and near storm activity.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  91  73  92 /  20  70  30  70
LCH  76  90  76  90 /  30  70  20  70
LFT  75  90  75  90 /  30  70  30  70
BPT  76  89  76  91 /  20  70  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Jul 15, 3:08 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
408 PM CDT Thu Jul 15 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-162115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
408 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms will continue into
early evening. No severe thunderstorms are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to at times numerous showers and thunderstorms are
expected through the forecast period.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-162115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
408 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms can be expected
across the coastal waters through tonight. No severe thunderstorms
are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to at times numerous showers and thunderstorms are
expected through the forecast period.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jul 15, 3:14 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
414 PM CDT Thu Jul 15 2021

LAZ028-152145-
Rapides LA-
414 PM CDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 414 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timber Trails to near Esler Regional
Airport to near New Era. Movement was north at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Alexandria, Pineville, Boyce, Lena, Alexandria International Airport,
Ball, Deville, Libuse, Tioga, Timber Trails, Esler Regional Airport,
Kingsville, Kolin, Holloway and Paradise.

This includes Interstate 49 between mile markers 82 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 9270 3150 9268 3145 9271 3145 9268
      3140 9269 3140 9267 3139 9266 3148 9220
      3147 9216 3141 9215 3135 9207 3130 9216
      3133 9219 3133 9222 3124 9223 3127 9257
      3142 9285 3143 9285 3152 9272
TIME...MOT...LOC 2114Z 160DEG 18KT 3138 9252 3144 9233 3134 9182

Landreneau
Special weather statement, Jul 15, 3:16 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
416 PM CDT Thu Jul 15 2021

LAZ030-152145-
Beauregard LA-
416 PM CDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Ridder to near Ragley. Movement was
northeast at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
De Ridder, Dry Creek, Sugartown, Ragley, Longville, Tulla and Bundick
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 9301 3081 9297 3060 9298 3060 9313
      3047 9313 3044 9323 3086 9348 3088 9342
TIME...MOT...LOC 2116Z 241DEG 10KT 3083 9338 3055 9321

Landreneau
Special weather statement, Jul 15, 4:31 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
531 PM CDT Thu Jul 15 2021

LAZ031-032-152315-
Evangeline LA-Allen LA-
531 PM CDT Thu Jul 15 2021

...SPECIAL WEATHER STATEMENT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to Oberlin to Duralde. Movement was
northeast at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Mamou, Kinder, Basile, Oberlin, Elton, Allen Parish Airport, Bond and
Duralde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 9236 3048 9249 3049 9284 3080 9282
TIME...MOT...LOC 2231Z 226DEG 12KT 3052 9277 3061 9278 3052 9250

Landreneau

The radar

The Lake Charles radar (KLCH), 66 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Acadia

When
July 15, 4:42 PM CST to 4:43 PM CST
Where
Acadia County, 1.51 mi NNE of Evangeline
Reported by
Trained Spotter
Coordinates
30.290, -92.560

Several pictures of a funnel cloud were taken near Evangeline in Acadia Parish.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974998.